Alert archive / California / Hard Freeze Warnings in 2018

Hard Freeze Warning 2, NWS Eureka, CA

February 22, 2018Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this hard freeze warning at Feb 22, 2018, 1:49 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Feb 22, 2018, 10:00 PM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2018, 1:49 PM PST (21:49 UTC)
In effect from
Feb 22, 2018, 10:00 PM PST
Expired
Feb 23, 2018, 9:00 AM PST
In force
11 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS76 KEKA 222149
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
149 PM PST Thu Feb 22 2018

...VERY COLD TEMPERATURES EXPECTED IN COASTAL AREAS TONIGHT...

CAZ101-103-109-231100-
/O.UPG.KEKA.HZ.A.0002.180223T0600Z-180223T1700Z/
/O.NEW.KEKA.HZ.W.0002.180223T0600Z-180223T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
149 PM PST Thu Feb 22 2018

...HARD FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
PST FRIDAY...

The National Weather Service in Eureka has issued a Hard Freeze
Warning...which is in effect from 10 PM this evening to 9 AM PST
Friday. The Hard Freeze Watch is no longer in effect. 

* LOW TEMPERATURES...Mid to upper 20s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna...RockPort...
  McKinleyville...Orick...Klamath.


* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means sub-freezing temperatures are
imminent or highly likely. These conditions will kill crops and
other sensitive vegetation.

&&

$$
2 follow-up statements
028 
WWUS76 KEKA 230959
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
159 AM PST Fri Feb 23 2018

CAZ101-103-109-231700-
/O.CON.KEKA.HZ.W.0002.000000T0000Z-180223T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
159 AM PST Fri Feb 23 2018

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* LOW TEMPERATURES...Mid to upper 20s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna...RockPort...
  McKinleyville...Orick...Klamath.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
250 
WWUS76 KEKA 231702
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
902 AM PST Fri Feb 23 2018


CAZ101-103-109-231815-
/O.EXP.KEKA.HZ.W.0002.000000T0000Z-180223T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
902 AM PST Fri Feb 23 2018

...HARD FREEZE WARNING HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hard freeze warning went out at Feb 22, 4:56 AM PST, 8 hours 53 minutes earlier.

Area forecast discussion, Feb 22, 4:56 AM PST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
456 AM PST Thu Feb 22 2018

.SYNOPSIS...Showers will spread south across the region Thursday
morning and afternoon. Accumulating snow will be likely for
elevations above 1000 feet. In addition, showers and isolated
thunderstorms may produce accumulating small hail along the coast.
Otherwise, clearing skies Thursday night will favor very cold
temperatures by Friday morning. Additional showers and mountain
snow will be possible this weekend into early next week.

&&

.DISCUSSION...Thursday morning satellite imagery shows a
blossomingzone of ascent spreading south across western Oregon.
The leading edge of this ascent was entering Del Norte and
Humboldt Counties as of 12Z, and will continue to spread south-
southeast across Trinity and Mendocino counties during the
remainder of the morning. Satellite and regional radar imagery
indicate precipitation is showery/convective in nature, which is
further supported by isolated lightning strikes occurring over
SWRN Oregon. Model forecast soundings show the environment over
NWRN CA becoming marginally unstable through the morning. Given
these trends, a slight chance of thunderstorms has been introduced
for coastal areas and the adjacent ocean waters. Accumulating
small hail will be possible with stronger showers and storms.

Low freezing levels will accompany the showers spreading south
across the region...as evident by snow reported at Brookings at
12Z. The cold airmass, combined with convectively and
orographically enhanced precipitation rates, will favor 1 to 3
inches of snow above 1000 feet over much of Del Norte, Humboldt,
and Trinity Counties through this afternoon, with localized
amounts from 3-5 inches possible. Thus, the inherited Winter
Weather Advisory has been expanded into western and northern
portions of Trinity County.

In addition to hazardous precipitation, north-northwesterly winds
gusting to 35 mph will be possible for exposed coastal and
ridgetop locations as low pressure deepens this afternoon over
CNTRL CA and NV. Winds are forecast to subside this evening as low
pressure exits east. As that occurs, clouds are forecast to clear
the region, which will favor strong radiational cooling across
the region (further enhanced by snow covered ground). This will
support very cold temperatures Friday morning, with interior areas
falling into the teens and 20s, and locations near the coast
experiencing temperatures from 25-30 F. Therefore, a Hard Freeze
Watch for portions of the Humboldt and Mendocino coasts is on
track...and has been expanded to include parts of coastal Del
Norte.

Beyond Friday...the WRN CONUS will continue to experience
persistent large-scale troughing, with embedded smaller scale
waves moving southeast across NRN CA. This will support the
maintenance of slightly below normal temperatures, as well as
periodic episodes of showers and mountain snow. At this time, the
most significant precipitation episode is forecast to occur
Sunday night into Monday, which could necessitate additional
winter weather headlines.

&&

.AVIATION...Low clouds have rapidly thickened from the N across
the Redwood Coast as low pressure drops into the area. Light rain
has made its way to KCEC and will arrive at KACV shortly. After a
brief period of stratiform rain, the rain will become more showery
in the unstable air. Have continued the inclusion of small hail
for the Redwood Coast during the morning hours. Have also included
vicinity thunder at KCEC during the morning hours, although the
chances are fairly low. Clouds are forecast to scatter out along
the coast during the afternoon and evening, with clouds lingering
over the coastal mountains inland from Humboldt Bay to near Cape
Mendocino as N flow piles up low level moisture. KUKI will also
see increasing and lowering clouds this morning with the potential
of some very light rain and/or snow from late morning into the
early afternoon.

Surface winds will increase out of the NW to N by late morning
with gusts of 20 to 25 knots possible at all terminals. Winds will
drop back off by late evening, although above the surface will
continue around 25 knots through the end of the TAF cycle. /SEC

&&

.MARINE...N winds will increase through the day today, and
headlines remain unchanged with a marginal Gale Warning for the
outer waters and a Small Craft Advisory for the inner waters.
Isolated showers will be capable of producing small hail and a few
lightning strikes over the N waters today. N winds will decrease
late tonight and during the day on Friday from N to S with lighter
NW winds expected for the upcoming weekend. NW winds are forecast
to increase again by early next week.

A NW swell with a period between 13 and 15 seconds will continue
to decay through today. Another NW swell will enter the waters
Thursday afternoon and decay through the end of the weekend.
Larger NW swell will persist through much of the period as
stronger N winds develop farther offshore the local marine area.
/SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Hard Freeze Watch from this evening through Friday morning for
     CAZ101-103-109.

     Winter Weather Advisory until 4 PM PST this afternoon for CAZ102-
     104>108.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     6 AM PST early this morning for PZZ470.

     Gale Warning until midnight PST tonight for PZZ470.

     Small Craft Advisory from 9 AM this morning to 3 PM PST Friday
     for PZZ455.

     Small Craft Advisory until midnight PST tonight for PZZ450.

     Small Craft Advisory until 9 AM PST this morning for PZZ475.

     Gale Warning from 9 AM this morning to 6 AM PST Friday for
     PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 22, 3:46 AM PST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
346 AM PST Thu Feb 22 2018

CAZ109-231200-
Mendocino Coast-
346 AM PST Thu Feb 22 2018

...HARD FREEZE WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

An isolated thunderstorm or two will be possible this afternoon.
Stronger showers and storms may produce accumulating small hail. In
addition, north-northwesterly winds gusting to 35 mph will be
possible for exposed coastal and ridgetop locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Hard Freeze Watch is currently in effect valid Friday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-231200-
Coastal Del Norte-Northern Humboldt Coast-
346 AM PST Thu Feb 22 2018

...HARD FREEZE WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

An isolated thunderstorm or two will be possible this afternoon.
Stronger showers and storms may produce accumulating small hail. In
addition, north-northwesterly winds gusting to 35 mph will be
possible for exposed coastal and ridgetop locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Hard Freeze Watch is currently in effect valid Friday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110>113-231200-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
346 AM PST Thu Feb 22 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Light snow accumulations near 1 inch will be possible for elevations
above 1000 feet this morning and afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-231200-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
346 AM PST Thu Feb 22 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Showers will spread south across the area this morning and afternoon.
Snow accumulations from 1 to 3 inches are likely for elevations above
1000 feet, with localized amounts up to 5 inches possible. In
addition, northerly winds gusting to 35 mph are probable for exposed
ridgelines.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 22, 12:28 PM PST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1228 PM PST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     SNOW             KLAMATH                 41.53N 124.04W
02/22/2018  E1.0 INCH        DEL NORTE          CA   PUBLIC

            73' ELEVATION. SNOW FELL AT TIME OF REPORT.
            THE DURATION OF THE SNOW EVENT WAS 40
            MINUTES.

&&

BC
Local storm report, Feb 22, 12:34 PM PST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1234 PM PST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             1 W BURNT RANCH         40.82N 123.49W
02/22/2018  E3.0 INCH        TRINITY            CA   PUBLIC

            1500 FEET ELEVATION. STILL SNOWING AT TIME
            OF OBSERVATION. THE DURATION OF THE SNOW
            EVENT WAS 24 HOURS.

&&

BC
Local storm report, Feb 22, 12:37 PM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1237 PM PST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             1 SW DENNY              40.94N 123.39W
02/22/2018  E3.0 INCH        TRINITY            CA   PUBLIC

            ELEVATION 1400'. STILL SNOWING AT TIME OF
            OBSERVATION. THE DURATION OF THE SNOW EVENT
            WAS 24 HOURS.

&&

BC
Local storm report, Feb 22, 12:42 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1242 PM PST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             3 NNE KNEELAND          40.79N 123.97W
02/22/2018  E4.0 INCH        HUMBOLDT           CA   PUBLIC

            ELEVATION 2000-2500 FEET, ESTIMATED FROM
            TOPO MAP. STILL SNOWING AT TIME OF
            OBSERVATION. THE DURATION OF THE SNOW EVENT
            WAS 24 HOURS.

&&

BC
Local storm report, Feb 22, 12:46 PM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1246 PM PST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     SNOW             BLUE LAKE               40.88N 123.99W
02/22/2018  E0.0 INCH        HUMBOLDT           CA   PUBLIC

            TRACE AMOUNT OF SNOW FELL IN DOWNTOWN BLUE
            LAKE BUT DID NOT ACCUMULATE. SNOW VISUALLY
            ACCUMULATED ON LIPSCOMB HILL, BUT AMOUNT IS
            UNKNOWN.

&&

BC
Local storm report, Feb 22, 1:05 PM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
105 PM PST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             5 ESE BLUE LAKE         40.84N 123.90W
02/22/2018  E2.0 INCH        HUMBOLDT           CA   PUBLIC

            STILL SNOWING SPORADICALLY AT TIME OF
            OBSERVATION. LOCATION APPROXIMATE, 1000'
            ELEVATION.

&&

BC

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 1:24 PM PSTHazardous Seas WarningEKA17 hr

Nearby

Hard Freeze Warnings in California, 2018Every hard freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.